Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 182, NWS Kansas City, MO

August 16, 2017Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 16, 2017, 10:21 PM CDT for Cass County, Henry County, Johnson County, Missouri. It was in force for 58 hr.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 10:21 PM CDT (03:21 UTC)
Expired
Aug 19, 2017, 8:30 AM CDT
In force
58 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 21.41 ft at Aug 17, 2017, 12:00 AM CDT.

actionminormoderate152008/1708/1808/1908/20
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

862 
WGUS43 KEAX 170321
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1021 PM CDT Wed Aug 16 2017



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-180321-
/O.NEW.KEAX.FL.W.0182.170817T0321Z-170819T1330Z/
/BLRM7.1.ER.170817T0237Z.170817T1800Z.170818T1330Z.UU/
1021 PM CDT Wed Aug 16 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Big Creek at Blairstown.
* until Saturday morning.
* At 10:00 PM Wednesday the stage was 20.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.0 feet by 
  early Thursday afternoon. The river will fall below flood stage 
  Friday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   20.5   Wed 10 PM   22.0 early Thursday 
afternoon
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$
1 follow-up statement
534 
WGUS83 KEAX 171041
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
541 AM CDT Thu Aug 17 2017

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

&&

MOC037-083-101-171111-
/O.CAN.KEAX.FL.W.0182.000000T0000Z-170819T1330Z/
/BLRM7.1.ER.170817T0237Z.170817T0530Z.170817T0907Z.UU/
541 AM CDT Thu Aug 17 2017

The Flood Warning is cancelled for
  The Big Creek at Blairstown.
* At  5:00 AM Thursday the stage was 19.5 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  4:07 AM Thursday.
* Forecast...The river will continue to fall to 15.6 feet by Friday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   19.5   Thu 05 AM   18.6 this morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 16, 6:19 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 6:19 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
619 PM CDT Wed Aug 16 2017

.Discussion...
Issued at 303 PM CDT WED AUG 16 2017

Main concern this afternoon involves new convective development
as long awaited surface cold front begins moving through the area.
In contrast to yesterday, confidence is increasing that severe
weather will develop in the coming hours as enough clearing has
occurred to result in moderate destabilization across the lwr
Missouri Vly. Expect this trend to continue this afternoon and
early evening as remnant elevated mixed layer plume as noted by
warm brightness temperatures on GOES-16 7.34 micron water vapor
imagery (see also the 12z Amarillo, TX sounding) continues to
advect northeast with time. Deep-layer shear will continue to
increase this afternoon as midlevel speed max associated with main
trough axis across the Central Plains also moves east with time.
BUFKIT soundings from across the area show largely a
unidirectional wind profile, with 0-6 km bulk shear values on the
order of 35-40 kts. Considering this, along with the ample amounts
of buoyancy that appear present, initial development in the form
of discrete cells to the west of the KC Metro will support both a
large hail and strong wind threat, with activity migrating more
towards a linear configuration in response to deep layer shear
values remaining largely parallel to the incoming cold frontal
boundary. Across southern portions of the fcst area, an isolated
tornado threat will also be possible in response to increased
helicity near a lingering outflow boundary from this morning's
convection. Overall however, this threat appears most likely well
south of the KC Metro, and in reality more likely down in SGF's
area. In addition, we did have some pretty efficient rainfall
across the area this morning with reports and MRMS storm total
estimates suggesting over 2.5" fell across the northeastern Metro,
specially over Clay County. Prevailing thought is that this
afternoon/evening's activity should be progressive enough to limit
a widespread flash flood threat, but trends will have to be
monitored for areas that did receive decent rainfall this morning.

Precip to quickly come to an end after the 06z time frame from
west to east as drier air moves back into the area. This will set
the stage for slightly cooler temps tomorrow and the return of dry
conditions which should continue through much of Friday. Fcst
guidance continues to show redeveloping precip early Saturday
morning as a secondary wave of energy sweeps a boundary south
across our area during the predawn hours. As a result, morning
shwrs/storms appear possible and current chance pops appear
reasonable. Beyond this, fcst becomes less uncertain as we head
into next week as zonal flow returns to the central U.S. and a
series of shortwaves impact the lwr Missouri Vly. Obviously this
leads to some concern over Monday's solar eclipse and additional
details are provided below. Beyond this, unsettled weather looks
to persist through midweek as a boundary stalls south of the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 614 PM CDT WED AUG 16 2017

Nearby scattered thunderstorms will continue to push southeast of
the terminal sites through the late evening hours ahead of a cold
front. Conditions should remain VFR during this time as activity
remains mostly confined downstream. Cloud cover will later
steadily erode heading into Thursday morning as winds become
northwesterly behind the frontal boundary.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Welsh
Hazardous weather outlook, Aug 16, 5:29 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Wed Aug 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms today into tonight will have the potential to become
strong to severe across much of the area. Hazards with any storm that
develops includes dangerous and frequent cloud-to-ground lightning,
moderate to heavy rainfall, and gusty winds. Should some of these
storms become strong to severe, the potential exists for damaging
winds, hail, and localized flooding. A tornadic threat, while low,
does exist as well.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thunderstorms, potentially strong, reappear on Friday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 16, 6:18 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     GARDEN CITY             38.56N 94.19W
08/16/2017                   CASS               MO   911 CALL CENTER

            POWER LINES REPORTED DOWN IN TRANSMISSION
            FROM FIRE DEPARTMENT TO 991 DISPATCH CENTER.

&&

AB
Special weather statement, Aug 16, 6:18 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT WED AUG 16 2017

MOZ053-162345-
Bates MO-
618 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BATES COUNTY UNTIL 645 PM
CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasanton, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Rich Hill, Hume, Amsterdam, Amoret, Foster, Passaic and
Worland.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Missouri.

LAT...LON 3835 9461 3838 9427 3806 9422 3806 9461
TIME...MOT...LOC 2318Z 257DEG 44KT 3819 9466

Blair
Local storm report, Aug 16, 6:49 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     LEETON                  38.58N 93.70W
08/16/2017                   JOHNSON            MO   EMERGENCY MNGR

            12 INCH DIAMETER TREES DOWN IN LEETON.

&&

32
Special weather statement, Aug 16, 6:56 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
656 PM CDT WED AUG 16 2017

MOZ016-170030-
Sullivan MO-
656 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN COUNTY
UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milan, Green City, Greencastle and Green Castle.

LAT...LON 4038 9286 4021 9286 4013 9296 4023 9315
      4039 9297
TIME...MOT...LOC 2356Z 221DEG 26KT 4022 9303

Blair
Special weather statement, Aug 16, 7:09 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT WED AUG 16 2017

MOZ045-170045-
Pettis MO-
709 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS COUNTY UNTIL 745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green Ridge, or 8 miles west of Sedalia, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sedalia, La Monte, Smithton, Green Ridge and Sedalia Memorial Arpt.
This includes the Missouri State Fair in Sedalia.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3870 9351 3870 9350 3877 9350 3886 9305
      3853 9307 3854 9328 3851 9330 3851 9349
TIME...MOT...LOC 0008Z 248DEG 33KT 3866 9337

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:09 PM CDTSpecial Weather StatementEAXPettis36 min
Aug 16, 7:13 PM CDTSevere Thunderstorm WarningEAXHenry32 min

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.